Hi everyone looking for advice regarding the above have been on carbizole for the last three years 5m dose saw my endorse today to discuss latest blood tests everything is stable but endo has said that maybe we might look at Rai I'm not due to see her for another six months where we will discuss what options not sure what Rai entails welcome any feedback

Best regards Dynamic 1

12 Replies

  • Dynamic1,

    It's possible that you may have remission if you stop taking Carbimazole but if you have Graves disease there is less than 50% chance of permanent remission. 5mcg is a very low dose. If you are comfortable on Carbimazole there's no reason why you shouldn't remain on it permanently.

    RAI involves taking a radioactive iodine capsule to ablate your thyroid gland. Hypothyroidism usually occurs within 6 months and sometimes immediately. When you become hypothyroid you will require daily Levothyroxine to replace low thyroid hormone.

    RAI is irreversible so you must be sure that it is the right move for you. If you have thyroid eye disease (TED) RAI may make it worse and thyroidectomy may be a better option but will still make you hypothyroid.

    There are posts on RAI in the link below:



    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you for your reply endo is going to send me information on it but I intend to see my own GPS as well to discuss this as well

    Best regards


  • If you are stable, why on earth would the endo want to upset the apple cart and give you a radio active pill, which will kill off your thyroid thus leaving you with a whole new set of problems. Once you have no thyroid you have to take medication for life.... Some people survive well on levothyroxine only, but a quick look on any of the numerous thyroid forums, will confirm that levothyroxine isnt the answer for many and they have a real fight to regain their health.

    Very little is said about possible side effects of the rai, which can affect saliva glands , breast tissue and eyes.

    Suggest you do some health unlocked searches on the subject and have a look what has been said by people who have had to make the decision. Search box is top right hand side of this page.

    Leave well, alone if you can. Xx

  • Thank you fir your reply I know I was a bit taken aback I was expecting to maybe come off the medication as blood results looked ok I have read some comments on the forum some good and some not so good I had breast cancer about six yrs ago I'm in remission at the moment I had a very bad reaction to the medication I was on for bc which has slightly damaged my vocal cords so would be very wary of having this treatment as it seems I've kind of taking reactions to certain medication

    Brst regards

    Dynamic 1

  • Oooh, if you have already had breast cancer and bad experiences with meds, i would say you are 100% correct to trust your gut instincts.

    If you are feeling well there is no reason to take you off of antithyroid meds..... Dont let anyone rush or push you into anything..... I am sure you know all this but no one has your interests at heart as much as you do. You are the expert on your body.

    Xx. G

  • Hello, I have had RAI. The actual process involves you taking a pill, I had mine at the chemotherapy centre at local hospital. The dose they give you depends on your needs. I had a dose which restricted me for 10 days, due to the radiation I had to go and stay with some adult friends as I couldn't be near my children who were very young at the time. I had to keep approx 2 meters away from everyone during the 10 days. It's was very hard being away from my family but I knew it would be best for me in the long run. There is also small things like when you go to the toilet you have to flush it twice, can't share hand towels with anyone, you have to hot wash bedding a few times. All in all it was just a bit of an odd experience.

    I did go underactive very quickly and am now on levothyroxine for life.

    It's obviously different for everyone and it's not much fun being underactive now and the issues which can go with it but to me it was the best decision. I was different to you though, I was on quite a high dose of carbimazole and every time the endo tried to reduce it all of my symptoms worsened. Really when I was overactive I just felt like I was going to die everyday, I had all of the horrid symptoms, palpitations, my heart rate was 120 resting and if I did anything it shot up even higher, daily diarrhoea, breathlessness, anxiety, constant hunger, loss of patience, hair falling out, and lots more, I just struggled to cope with anything really.

    So for me I am much better off after the RAI.

    I suppose you just have to get as much information as you can about it, go through your concerns with your endo and then decide.

    I did have Graves' disease which a lot of people would say is a big reason not to have RAI.

    Good luck with whatever you decide to do

  • Thank you I originally was on 20m Carbmozole and gradually came down to 5m and with recent blood results things look fine but endo doesn't know how things would go if I came off meds I also had a benign tumour in the pituarity gland way back in 1984 which I had removed then in2009 I was diagnosed with breast cancer had radiotherapy and tamoxifen I took a severe reaction to tamoxifen damaging my vocal chords sect and latterly that was when I had problems with the thyroid so I am very wary of having this done so plan to talk with gp and as endorse says we would discuss rai in six months so will see how it goes

    Best regards

    Dynamic 1

  • Could you try coming off carbimazole under close supervision? Good idea see your GP and ask them to do some research. When you see endo you could ask if they have experience in treating anyone with similar conditions to you.

    Also there is the option of thyroidectomy if you need it. Just don't rush your decision.

    To be honest I just went with what my endo told me was best for me, he had 40 years experience treating thyroid patients and an excellent reputation so I trusted him.

    Sorry you have had such a rough time with your health, I hope things go much better for you.

  • Hi, I am on waiting list for RAI, I have been hyper now for 20 years, but any life changing things I try at all kick it off again. My endo has now suggested RAI, which I have agreed to do and have had the measuring injection just yesterday. I am curious as to whether it affected your eyes or not. Why should people with Graves disease. After reading all I am now very reluctant to getting it done but for the last 4 months I have suffered terribly with Urticaria, which I am told is thyroid related. Has anyone any advice. please.

  • Hi Wens, it didnt affect my eyes at all. A lot of people say if you have graves disease and already have issues with your eyes it can make it worse having RAI, I would discuss this with your endocrineologist. they should be experienced enough to give you an idea whether you will be affected. I was lucky with graves and didn't get the bulging eyes or other problems, the only eye issue I have is I get very watery eyes.

    I know its easy for me to say as I don't have eye issues but even if the endo had told me I would end up with severe eye problems I expect I still would have had the RAI.

    You have to weigh up the risks and benefits to you personally, whether what you are dealing with now is worse than what would come next.

    Personally I trusted my endo, he was very experienced and I assumed he knew best, it was nearly 7 years ago I had mine now and I hadn't discovered any of these forums, I didn't research it much.

    When I was overacitive it was just unbearable and I would have done anything to stop it. I had urticaria too, I still have occasionally now but far far less.

    Its a hard choice but for me I felt it was my only choice, I didn't want surgery. It so hard to explain everything you go through when you are hyper, its like your whole body is on high alert and you can never relax.

    I wouldn't like to make you believe everything has been a breeze since, I have had some tough times being hypo, months were I feel I am wading through mud, the tiredness, brainfog etc.

    I can honestly say I find it far easier to cope with hypo even on my worst days than I did hyper.

    Hopefully others will share some experiences with you, they could be totally different to mine.

  • I thought that would happen see how things go but as I say I have to continue with the 5m just now and see her back at clinic in six months time and she says she will send me information regarding rai so that I could see what it entailed

    Best regards

    Dynamic 1

  • Saw endo today regarding rai so she is happy for me to continue with carbimzole as blood tests shows everything fine so see her in a yr time were we can access it again

You may also like...